Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Just starting meds
Jun 24, 2009

Hi, infected and diagnosed 3 months ago...my CD4 count is at 500, my viral load >500,000...normal high viral load for new infections i hear. I decided to start meds earlier than later after weighing the pros and cons. I'm on Atripla and isentress. My doctor is hopeful i can wean off isentress after my viral load comes down. Is this normal to be on 2 different meds initially and how soon can i expect my viral load to come down? Also can i enjoy 2-3 glasses of wine, 2-3 times a week while on these meds? Thanks for your help!!!!

Response from Dr. McGowan

Thanks for your question.

Many HIV treaters are moving in your direction of treating HIV earlier in the course of the infection with the hope that the immune system can be protected. Your doctor's approach is a new version of an "induction and maintanence" approach that is likely to work very well. You are on 2 medications (raltegravir and efavirenz) that have been shown to decrease the viral load very rapidly. Actually you are on 4 meds (since Atripla contains 3) and will simplify to 3 fully active meds (Atripla alone) after some time. We always like to have 3 active meds on board to fully suppress all the virus in your body. Whether or not the intensive Induction period will add anything is not known but as long as you tolerate it you should be OK.

It would be important to check to be sure that a resistance test was done before the meds were started to be sure that your virus did not carry any resistance to Atripla before you simplify the treatment.

Wishing you the best, Joe



Previous
Changing meds
Next
RE:About my labs

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement